Minnesota, 2026

Blizzard and Winter Weather in Minnesota, January 18 to 19, 2026

January 18 to 19, 2026 · NWS FSD · 6 events in 6 counties and zones

A secondary arctic frontal zone crashed southeast across the region with yet another increase in winds, spotty light snowfall, and areas of blowing snow.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A secondary arctic frontal zone crashed southeast across the region with yet another increase in winds, spotty light snowfall, and areas of blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 18, 5:24 AM CST, 4 hours 6 minutes earlier. Its key messages:

  • A winter weather advisory is in place as a strong, compact wave brings the potential for brief, near whiteout conditions today with periodic snow chances and wind gusts up to 55 mph.
  • Very cold tonight into Monday morning with wind chill values 15 to 30 below zero. Cold weather advisory for parts of southwest MN and northwest IA.
  • Additional chances for snow are possible through next week. Details are uncertain as of now. Better chances Tuesday and Wednesday, then Friday.
Area forecast discussion, Jan 18, 5:24 AM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
524 AM CST Sun Jan 18 2026

.KEY MESSAGES...

- A winter weather advisory is in place as a strong, compact
  wave brings the potential for brief, near whiteout conditions
  today with periodic snow chances and wind gusts up to 55 mph.

- Very cold tonight into Monday morning with wind chill values
  15 to 30 below zero. Cold weather advisory for parts of
  southwest MN and northwest IA.

- Additional chances for snow are possible through next week.
  Details are uncertain as of now. Better chances Tuesday and
  Wednesday, then Friday.

&&

.DISCUSSION...
Issued at 227 AM CST Sun Jan 18 2026

A band of light snow will continue to shift southeast this morning,
leaving behind snowfall amounts generally less than an inch. This
snow is associated with the first of two waves moving through the
area today. The second will drop southeast into the area mid to late
morning and exit late afternoon into early evening. While the second
wave will also only produce light snow amounts, wind gusts around 50-
55 mph will create localized, brief near whiteout conditions at
times. This set up is similar to a couple of days ago with shallow
convective snow showers and bands of snow as the mixed layer taps
into the dgz. The better chances will be during peak sunshine, late
morning into the afternoon. Much of the time throughout the day the
visibility will be fine, but then a brief, rapid change will lead to
quickly deteriorating conditions. Once the snow showers exit this
evening, wind chills will fall to 15 below to 30 below with the
coldest wind chills bear and east of I-29.

Monday will see cold northwest flow continue, but winds will be a
more normal 15 to 25 mph for the most part. A weak wave on the
backside of the broad upper level northwest flow will bring some
warm advection to the area in the afternoon and early evening, but
for now moisture appears to be fairly minimal and not expecting any
snowfall.

The next wave with the potential to bring a little light snow to the
area will be on Tuesday. The better chances will be during the
daytime into the early evening. The dgz is a bit shallow and fairly
high, 9-10kft over much of the area with a dry wedge below. The bit
deeper dgz and better saturation appears to take place near and
mainly north of I-90. The good thing with this set up is wind is not
expected to play a large role and amounts should be fairly light.

Another wave follows on Wednesday bringing a chance for snow again,
and this time wind could play a bit more of a role, although at this
time wind gusts should be about 25 to 35 mph. Colder air may not
allow temperatures to be as warm as forecast so will watch trends on
this.

Overall the models are in pretty good agreement roughly Thursday
night into Friday in bringing another system and much colder air.
After this the models diverge and confidence decreases for next
weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 522 AM CST Sun Jan 18 2026

Northwest winds will quickly increase this morning with gusts of
45 to 55 mph expected from mid morning into the evening. While
mainly VFR conditions are expected, scattered snow showers will
bring the potential for rapid drops in visibility with brief,
near whiteout conditions possible. The best chance for this will
be late morning into mid afternoon. Otherwise a very cold air
mass will settle south with wind chills of -15 to -30 expected
tonight into Monday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 9 PM CST this evening for
     SDZ038>040-050-052>071.
     Cold Weather Advisory from 9 PM this evening to 10 AM CST
     Monday for SDZ040.
MN...Winter Weather Advisory until 9 PM CST this evening for MNZ071-
     072-080-081-089-090-097-098.
     Cold Weather Advisory from 9 PM this evening to 10 AM CST
     Monday for MNZ071-072-080-081-089-090-097.
IA...Winter Weather Advisory until 9 PM CST this evening for
     IAZ001>003-012>014-020>022-031-032.
     Cold Weather Advisory from 9 PM this evening to 10 AM CST
     Monday for IAZ002-003-013-014-022.
NE...Winter Weather Advisory until 9 PM CST this evening for NEZ013-
     014.

&&

DISCUSSION...08
AVIATION...08
Hazardous weather outlook, Jan 18, 4:03 AM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
403 AM CST Sun Jan 18 2026

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-191015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
403 AM CST Sun Jan 18 2026

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Brief near whiteout conditions will be possible throughout the
late morning into the afternoon. This will be due to scattered
snow showers coupled with wind gusts of 50 to 55 mph. Later
tonight into Monday morning, wind chills will fall to 15 below to
30 below, with the coldest readings across southwest MN and nearby
locations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic chances for light snow are expected neat week, with the
impacts expected to be on the minor side. Temperatures next
weekend may be well below normal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 3 blizzard. Local standard time, as filed.

Winter Weather, Lincoln

When
January 18, 9:30 AM CST to 9:30 PM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Despite snowfall of only a few tenths of an inch, northwest winds gusted as high as 40 to 50 mph and produced periodic near-blizzard conditions, with visibility briefly as low as one-quarter to one-half mile near Lake Benton and Hendricks at times of light snowfall.

Winter Weather, Pipestone

When
January 18, 10:00 AM CST to 5:00 PM CST
Where
Pipestone forecast zone
Reported by
Department of Highways
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Despite snowfall of only a few tenths of an inch, northwest winds gusted as high as 45 to 55 mph and produced periodic near-blizzard conditions, with visibility briefly as low as one-quarter to one-half mile near Trosky at times of light snowfall.

Winter Weather, Murray

When
January 18, 10:00 AM CST to January 19, 2:00 AM CST
Where
Murray forecast zone
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Despite snowfall of only a few tenths of an inch, northwest winds gusted as high as 45 to 50 mph and produced periodic visibilities as low as one-half mile near Dovray and at Slayton.

Blizzard, Cottonwood

When
January 18, 1:00 PM CST to 9:00 PM CST
Where
Cottonwood forecast zone
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Even though snowfall was just a couple tenths of an inch, northwest winds gusted as high as 45 to 55 mph during the afternoon and evening of January 18. When snow was falling, even lightly, area Department of Transportation cameras and automated instruments indicated visibility as low as one-quarter mile or less at Windom and near Mountain Lake. Travel was not advised along State Highway 60 for portions of the afternoon and evening.

Blizzard, Jackson

When
January 18, 2:00 PM CST to 7:30 PM CST
Where
Jackson forecast zone
Reported by
Department of Highways
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Even though snowfall was just a couple tenths of an inch, northwest winds gusted as high as 45 to 55 mph during the afternoon and evening of January 18. When snow was falling, even lightly, area Department of Transportation cameras and automated instruments indicated visibility as low as one-quarter mile or less. Travel was not advised along State Highway 60 for portions of the afternoon and evening.

Blizzard, Lyon

When
January 18, 3:00 PM CST to 6:00 PM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Even though snowfall was just a few tenths of an inch, northwest winds gusted as high as 45 to 55 mph during the afternoon and evening of January 18. When snow was falling, even lightly, area Department of Transportation cameras and automated instruments indicated visibility as low as one-quarter mile or less at Tracy and Marshall.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2026Every state in 2026This day in weather historyWarnings in Minnesota, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315239, 1315240, 1315241, 1315212, 1315229, 1315238.